FDA sounds warning on acetaminophen

FDA sounds warning on acetaminophen

The U.S. Food and Drug Administration (FDA) has announced a recommendation that all health care professionals discontinue prescribing or dispensing prescription medications that contain more than 325 mg of acetaminophen per pill.

The FDA’s latest recommendations specify a per-dosage unit no larger 325 mg of acetaminophen. According to the FDA, the greater risk of liver injury occurs when patients take multiple products containing acetaminophen and exceed the current maximum dose of 4,000 mg within a 24-hour period.

The agency cites potential damage to patients’ livers that acetaminophen—the active pain-relieving ingredient in hundreds of over-the-counter and prescription medications—can cause if taken in high doses. Further, they state, “There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.”

According to a recent report, more than 1,500 Americans have died in the past decade after accidentally ingesting too much acetaminophen. Additionally, the FDA claimed from 1998 to 2003, acetaminophen was the leading cause of acute liver failure in the United States, with 48 percent of acetaminophen-related cases (131 of 275) associated with accidental overdose. A 2007 Centers for Disease Control and Prevention (CDC) report estimated that nationally, there are 1,600 cases of acute liver failure each year (all causes). Acetaminophen-related liver failure was the most common cause.

Accidental overdose from prescription combination medications containing acetaminophen accounts for nearly half of all cases of acetaminophen-related liver failure in the United States, some of which result in liver transplant or death according to the FDA. The high number of accidental overdoses occurs because acetaminophen is an ingredient in other prescribed pain pills such as opioids, which are commonly prescribed to consumers for pain from acute injuries, post-operative pain, or pain following dental procedures. If patients ingest more than the recommended dose in a 24-hour period, take more than one acetaminophen-containing product at the same time, or drink alcohol while taking acetaminophen product, they are at greater risk for liver damage.

Dr. Jennifer DeBruler, an internal medicine physician with Advocate Medical Group, cautions, “Patients need to know what medicines are in their pills. A lot of commonly prescribed pain medications contain acetaminophen, so they have to stick to the prescribed dosage or risk potential liver problems.

“I usually recommend to patients to take no more than 3,000 mg of acetaminophen in one 24-hour period,” adds Dr. DeBruler. “And always check the ingredients of any cough and cold medications you might buy over-the-counter—many of those contain acetaminophen. If ever you are unsure or confused, please make sure to check with your doctor.”

The FDA recommendations follows similar efforts in other countries to limit the amount of acetaminophen products that people can buy over the counter. Researchers at University of Oxford in England discovered an overall decrease of 43 percent in the number of acetaminophen overdose deaths in the years following 1998 legislation restricting the amount of acetaminophen packets a consumer could buy.

Related Posts

Comments

About the Author

health enews Staff
health enews Staff

health enews staff is a group of experienced writers from our Advocate Aurora Health sites, which also includes freelance or intern writers.